Minnesota, 2025

Damaging Wind in Minnesota, June 2, 2025

June 2, 2025 · NWS DLH · 1 event in 1 county or zone

A complex of showers and thunderstorms moved across northeastern Minnesota during the afternoon hours of the 2nd. While most of the storms were sub severe, a dying storm near Grand Rapids was able to produce some gusty winds that toppled a few birch trees across US Highway 2.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A complex of showers and thunderstorms moved across northeastern Minnesota during the afternoon hours of the 2nd. While most of the storms were sub severe, a dying storm near Grand Rapids was able to produce some gusty winds that toppled a few birch trees across US Highway 2.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 2, 1:45 PM CST, 2 hours 55 minutes earlier. Its key messages:

  • Rain and thunderstorms late today through Tuesday. An isolated severe storm and localized flooding are possible.
  • Areas of smoke continue into Tuesday night. Air Quality Alerts are in effect.
  • Isolated general thunderstorms possible Wednesday, with the next round of more widespread precipitation and storm chances occurring this weekend.
Area forecast discussion, Jun 2, 1:45 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
245 PM CDT Mon Jun 2 2025

.KEY MESSAGES...

- Rain and thunderstorms late today through Tuesday. An isolated
  severe storm and localized flooding are possible.

- Areas of smoke continue into Tuesday night. Air Quality Alerts
  are in effect.

- Isolated general thunderstorms possible Wednesday, with the
  next round of more widespread precipitation and storm chances
  occurring this weekend.

&&

.DISCUSSION...
Issued at 245 PM CDT Mon Jun 2 2025

Severe thunderstorms are possible this evening into parts of
the greater Brainerd Lakes region as a mid-level shortwave
trough rotates through a more broad upper-level deep open wave
in the central continental United States. The main hazard will
be supportive of damaging wind gusts through mid-evening today
in the Brainerd Lakes region. A recently issued Severe
Thunderstorm Watch is in effect for Cass, Crow Wing and Aitkin
Counties through 7 PM CT today. Further north and eastward, a
much decreased CAPE gradient and less-conducive shear profile
decreases that severe threat closer to the Interstate 35
corridor and up into the Iron Range. A few strong thunderstorms
for those areas though cannot be ruled out to produce wind gusts
to 50 mph still this evening.

A few rounds of heavy rainfall this evening could also create
conditions for a quick inch or two of heavier rainfall. The
forecast maximum rainfall amounts if those rounds of heavier
rainfall line up over the same location would be three inches on
the upper-end. High-res guidance has been generally trending to
bring this upper-end maxima potential to the greater southern
Itasca through western St. Louis County region. After this
evening convection dies out and the front stall into northwest
Wisconsin, a surge in moisture builds into north-central
Wisconsin and inland northwest Wisconsin overnight. Reinforcing
mesoscale forcing lifts northeastward Tuesday morning to create
a period of more widespread heavier rainfall in a line from
Sawyer to Price to Iron Counties. These counties have a high
chance (60-70% chance) of seeing at least one inch of rainfall
by the Wednesday afternoon time period.

A secondary weak trough passing through the Northern Plains
Wednesday accompanied by a jet streak in the upper-levels, CAPE
progged around 600-800 Joules and a weak impulse of pacific
moisture keeps general thunderstorm chances in the forecast for
north-central Minnesota. Will have to keep an eye on the chance
of limited coverage, but strong thunderstorm potential for the
Western Iron Range and northward to the Rainy River basin area.

Near normal temperatures end this week ahead of the next more
widespread round of precipitation and storm chances build back
in later Saturday and last into Sunday as a trough moves through
the US/Canada Plains border region.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1235 PM CDT Mon Jun 2 2025

Southwest winds prevail over much of the region this afternoon
except along and north of the Iron Range. An incoming frontal
passage this evening will bring a wind shift to northwesterly
for all terminals by 12Z Tuesday. An area of strong
thunderstorms is expected to impact parts of north-central
Minnesota later today, which may include the Brainerd Lakes to
the western Iron Range. Large hail around an inch in diameter
and winds gusting to 55 knots would be the primary hazards from
any isolated severe thunderstorm through about 01Z. Other areas
may still see gusty winds to 50 knots into northeast Minnesota.
Smoke from Canadian wildfires will drop southeastward the rest
of this afternoon and may bring MVFR visibility reductions to
some terminals. Smoke lingers in the Arrowhead to South Shore
region Tuesday where smoke remains in some TAFs.

&&

.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 220 PM CDT Mon Jun 2 2025

Gusty southwest winds along the shoreline region of the South
Shore into the Twin Ports are expected to remain into this
evening. A few zones of Small Craft Advisories are in effect
until late this evening for this hazard. Winds quickly shift to
northwesterly late tonight and are expected to remain below 20
knots into mid-week.

For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...Severe Thunderstorm Watch for Aitkin, Crow Wing and Cass
Counties until 7 PM CT.
WI...None.
MARINE...Small Craft Advisory until 10 PM CDT this
evening for LSZ121- 148. Small Craft Advisory until 10 PM CDT
this evening for LSZ144- 145.

&&

DISCUSSION...NLy
AVIATION...NLy
MARINE...NLy
Hazardous weather outlook, Jun 2, 2:49 PM CST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
349 PM CDT Mon Jun 2 2025

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-032100-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
349 PM CDT Mon Jun 2 2025

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Near surface smoke will persist across portions of northeast
Minnesota and northwest Wisconsin today and tonight. An Air
Quality Alert is in effect for most of the region tonight.

Hot temperatures persist through this afternoon. This level of
heat could affect most individuals sensitive to heat, especially
those without effective cooling or adequate hydration. Hot, dry,
and windy conditions will lead to critical fire weather
conditions through the afternoon.

Widespread showers and thunderstorms are possible tonight.
Isolated to scattered severe storms and localized flash flooding
are possible, through early Tuesday morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Widespread showers and thunderstorms continue Tuesday across
portions of northwest Wisconsin, where localized flash flooding
is possible.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-150-032100-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
349 PM CDT Mon Jun 2 2025

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Small craft advisories are in effect this afternoon near the Twin
Ports and Chequamegon Bay to Saxon Harbor, for southwest wind
gusts of 15 to 25 kts. Thunderstorms are likely tonight, with
patchy fog possible late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Patchy fog will be possible through Tuesday morning.

JDS

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The radar

The Duluth radar (KDLH), 99 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Itasca

When
June 2, 4:40 PM CST to 4:43 PM CST
Where
Itasca County, 0.84 mi NW of Blackberry
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
47.190, -93.410

A few birch trees were downed from southwest to northeast onto the shoulder of US2.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1267816.